Alert archive / Utah / Red Flag Warnings in 2008

Red Flag Warning 36, NWS Salt Lake City, UT

September 17, 2008

NWS Salt Lake City, UT issued this red flag warning at Sep 17, 2008, 9:05 AM MDT. It took effect at Sep 17, 2008, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2008, 9:05 AM MDT (15:05 UTC)
In effect from
Sep 17, 2008, 12:00 PM MDT
Expired
Sep 17, 2008, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 171505
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 AM MDT WED SEP 17 2008

UTZ420-434-172315-
/O.UPG.KSLC.FW.A.0021.080917T1800Z-080918T0300Z/
/O.NEW.KSLC.FW.W.0036.080917T1800Z-080918T0400Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL DESERTS AND MOUNTAINS-
905 AM MDT WED SEP 17 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR DRY LIGHTNING OVER NORTHWEST UTAH INCLUDING FIRE 
WEATHER ZONES 420 AND 434...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT FROM NOON TODAY
TO 10 PM MDT THIS EVENING FOR NORTHWEST UTAH INCLUDING FIRE WEATHER
ZONES 420 AND 434. THE FIRE WEATHER WATCH FOR THESE ZONES IS NO
LONGER IN EFFECT.

INCREASING MOISTURE WILL COMBINE WITH A WEAK DISTURBANCE MOVING
ACROSS THE AREA PRODUCING WIDELY SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER NORTHWEST AND WEST-CENTRAL UTAH. THESE
THUNDERSTORMS ARE EXPECTED TO PRODUCE LIGHTNING AND STRONG GUSTY
WINDS BUT VERY LITTLE RAINFALL...RESULTING IN HAZARDOUS FIRE
WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

UTZ422>424-172315-
/O.NEW.KSLC.FW.W.0036.080917T1800Z-080918T0400Z/
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
905 AM MDT WED SEP 17 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR DRY LIGHTNING OVER NORTHWEST UTAH INCLUDING FIRE 
WEATHER ZONES 422 423 424...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING FOR DRY LIGHTNING OVER NORTHWEST UTAH INCLUDING FIRE 
WEATHER ZONES 422 423 424. 

INCREASING MOISTURE WILL COMBINE WITH A WEAK DISTURBANCE MOVING
ACROSS THE AREA PRODUCING WIDELY SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER NORTHWEST AND WEST-CENTRAL
UTAH...INCLUDING THE WASATCH FRONT. THESE THUNDERSTORMS ARE
EXPECTED TO PRODUCE LIGHTNING AND STRONG GUSTY WINDS BUT VERY
LITTLE RAINFALL...RESULTING IN HAZARDOUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
000 
WWUS85 KSLC 171953
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
153 PM MDT WED SEP 17 2008

UTZ420-422>424-434-180400-
/O.CON.KSLC.FW.W.0036.000000T0000Z-080918T0400Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL DESERTS AND MOUNTAINS-
153 PM MDT WED SEP 17 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY LIGHTNING OVER NORTHWEST AND WEST CENTRAL UTAH 
INCLUDING FIRE WEATHER ZONES 420 422 423 424 AND 434...

A RED FLAG WARNING FOR DRY LIGHTNING REMAINS IN EFFECT UNTIL 10 PM 
MDT THIS EVENING FOR PORTIONS OF NORTHWEST AND WEST CENTRAL UTAH
INCLUDING FIRE WEATHER ZONES 420 422 423 424 AND 434.

THUNDERSTORMS HAVE STARTED DEVELOPING IN THESE AREAS AS OF EARLY
AFTERNOON. THESE ARE MAINLY OVER THE HIGHER ELEVATIONS BUT WILL
BECOME MORE WIDESPREAD AND DRIFT OUT OVER THE VALLEYS THROUGH THIS
EVENING. THE THUNDERSTORMS ARE EXPECTED TO PRODUCE LIGHTNING AND
STRONG GUSTY WINDS BUT LITTLE RAINFALL...CREATING HAZARDOUS FIRE
WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 17, 4:25 AM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 17, 4:25 AM MDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 AM MDT WED SEP 17 2008

.SYNOPSIS...A WEAK WEATHER SYSTEM WILL PASS THROUGH NORTHERN AND
WESTERN UTAH TODAY. A SOMEWHAT STRONGER AND COLDER SYSTEM WILL MOVE
THROUGH THE NORTHERN HALF OF THE REGION THIS WEEKEND.
&&

.DISCUSSION...THE DECAYING UPPER LOW THAT HAD BEEN OFF THE NRN CA
COAST WILL LIFT NE THROUGH THE WRN GREAT BASIN TODAY. MOISTURE AHEAD
OF THIS FEATURE HAS WORKED NORTH OVER ALL BUT THE EXTREME NRN ZONES
EARLY THIS MORNING. ISOLATED CONVECTION EMBEDDED WITHIN THIS
MOISTURE OVER SRN UTAH OVERNIGHT WILL INCREASE IN AREAL COVERAGE
TODAY...WITH SOME ORGANIZATION ALONG THE SE PORTION OF THE DECAYING
LOW AS IT LIFTS NE THROUGH NWRN UTAH LATE THIS AFTERNOON/EVENING.

MODEL GUIDANCE SHOWS MODEST PRECIPITABLE WATER VALUES ACROSS MUCH OF
UTAH HEADING INTO THE WEEKEND. KEEPING MOISTURE IN PLACE AHEAD OF
THE NEXT STRONGER/COLDER PACIFIC SYSTEM SEEMS REASONABLE AS THE FLOW
ALOFT REMAINS LIGHT SOUTHERLY AND IS TAPPING INTO MOISTURE POOLED
OVER SRN/WRN AZ. THE LATEST ECMWF AND GFS RUNS STILL NOT QUITE IN
AGREEMENT ON THE TRACK/INTENSITY OF THE NEXT PACIFIC TROUGH. THE
ECMWF NOW LIFTS THIS FEATURE HARDER TO THE NE...CREATING ONLY A
GLANCING BLOW TO NRN UTAH LATE SATURDAY/SUNDAY. THE LATEST GFS HAS
ACTUALLY GONE TO THE OLD ECMWF SOLUTION WHERE A CLOSED LOW DRIFT
EAST ACROSS NRN UTAH SATURDAY NIGHT/SUNDAY...BRINGING STRONG DYNAMIC
LIFT AND COLDER AIR ALOFT TO THE AREA. HAVE BEEN MORE IMPRESSED WITH
THE ECMWF PERFORMANCE OF LATE...AND WILL LIKELY SCALE THE FORECAST
TO THAT MODEL THIS MORNING. STILL FORESEE A REASONABLY SOLID THREAT
FOR PRECIP OWING TO ADEQUATE DYNAMIC LIFT AND AMBIENT MOISTURE
ACROSS THE NRN THIRD OF THE STATE. WILL SCALE BACK AMOUNTS A BIT AND
NOT LOWER TEMPS AS MUCH AS SUGGESTED IN THE GFS SOLUTION.

CYCLONIC W-NW FLOW ALOFT FOR THE EARLY/MIDDLE PORTIONS OF NEXT STILL
ADVERTISED IN THE ECMWF. THE GFS APPEARS TO PUT TOO MUCH
AMPLIFICATION TO THE PATTERN OVER THE WEST IN RESPONSE TO WHAT LOOKS
TO BE EXCESSIVE RIDGING OVER THE ERN CONUS. FOR THE EXTENDED PERIOD
IN UTAH WILL LOOK FOR A SERIES OF EMBEDDED DISTURBANCE IN THE MEAN
FLOW TO BRING ADDITIONAL COLD AIR INTO AT LEAST NRN/CNTRL UTAH WITH
SOME POTENTIAL FOR PRECIP IN THE STRONGER DYNAMIC LIFT AND COLDER
AIR ACROSS THE FAR NRN ZONES. WILL HAVE TO WATCH THE ECMWF FOR ANY
MINOR ADJUSTMENT SOUTHWARD AS THIS COULD LEAD TO SIGNIFICANT PRECIP
FOR THE NRN MOUNTAINS.

&&

.AVIATION...SOUTHERLY WINDS WILL PERSIST AT THE SLC TERMINAL THROUGH
THE MORNING HOURS. NORTHWESTERLY LAKE BREEZE WINDS ARE THEN EXPECTED
TO DEVELOP IN THE AFTERNOON AROUND 19-20Z. THERE IS A 10 PERCENT
CHANCE THAT THUNDERSTORMS WILL DEVELOP NEAR OR OVER THE TERMINAL
THIS AFTERNOON WITH STRONG OUTFLOW WINDS POSSIBLE. OTHERWISE...VFR
CONDITIONS TODAY.

&&

.FIRE WEATHER...MOISTURE CONTINUES TO SPREAD ACROSS THE FIRE
DISTRICT THROUGH THE END OF THE WEEK. WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS WILL DEVELOP TODAY AS A WEAK DISTURBANCE MOVES ACROSS
THE AREA. OVER THE NORTH...THESE THUNDERSTORMS WILL LIKELY BE DRY
AND PRODUCE STRONG WINDS...SO A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR NORTHWEST AND WEST-CENTRAL UTAH. OVER THE SOUTH...DEWPOINTS HAVE
INCREASED AND SOME OF THE STRONGER STORMS ARE EXPECTED TO PRODUCE
WETTING RAIN...SO HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THERE.

CONVECTIVE ACTIVITY IS EXPECTED TO DECREASE A BIT FOR
THURSDAY...THEN PICK UP AGAIN ON FRIDAY AHEAD OF AN APPROACHING
STORM SYSTEM. SOUTHERLY WINDS WILL INCREASE ON FRIDAY AS WELL. THE
STORM SYSTEM THEN SLIDES ACROSS THE NORTHWEST CORNER OF UTAH ON
SATURDAY...BRINGING PRECIPITATION AND COOLER TEMPERATURES TO
NORTHERN AND CENTRAL UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH UTZ420-434 FROM NOON TODAY THROUGH MIDNIGHT
     TONIGHT.
WY...NONE.

&&

CONGER/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 17, 7:00 AM MDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED SEP 17 2008

UTZ001>016-019>021-517-518-WYZ021-181300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
700 AM MDT WED SEP 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE SPREADING NORTH ACROSS THE AREA WILL SPAWN SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL UTAH TODAY. THIS
MOISTURE WILL REACH NORTHERN UTAH AND SOUTHWEST WYOMING LATER
TODAY...LEADING TO ISOLATED THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS. THESE STORMS OVER THE NORTH WILL
PRODUCE LITTLE RAINFALL AND CLOUD TO GROUND LIGHTNING. HAZARDOUS
FIRE WEATHER CONDITIONS COULD EXIST ACROSS NORTHWEST UTAH THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER THE AREA AS THE
WEAK DISTURBANCE MOVES NORTHEAST FROM THE GREAT BASIN THURSDAY.
A COLDER AND SOMEWHAT STRONGER PACIFIC WEATHER DISTURBANCE WILL
CROSS NORTHERN UTAH AND SOUTHWEST WYOMING THIS WEEKEND. A SERIES
OF FAST-MOVING WEATHER DISTURBANCES WILL MOVE THROUGH THE REGION
EARLY NEXT WEEK. TEMPERATURES WILL BE SIGNIFICANTLY BELOW NORMAL
TUESDAY WITH PRECIPITATION POSSIBLE OVER FAR NORTHERN UTAH AND
SOUTHWEST WYOMING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:17 AM MDTFire Weather WatchSLC6 hr

Nearby

Red Flag Warnings in Utah, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.